December 4, 2021

News

Willingways News

How to Help with Drug Overdose

Drug Overdose reached epidemic levels in the U.S.Read-in-Urdu

<style=”text-align: justify;”> How to Help with Drug Overdose

Recently a lot of stories have been circling the media of famous television personalities losing their lives to drug overdose at a very young age. Lately in the United States, dozens of students from the Wesleyan College have been hospitalized due to overdose on some form of Ecstasy. According to the Disease Control and Prevention (CDC), drug over dose has been a leading cause of death in 2012 where as in 2013 a startling of 80% drug overdose deaths have been reported to be unintentional.

According to Wilson Campton (Dep. Director, NIDA), when too much of a drug is consumed, the liver fails to metabolize the drug which results in harmful side effects to the body. A lot of substances used can produce an overdose, for example certain vitamins, marijuana, Tylenol (causes fetal liver damage) can produce physical consequences and psychological issues such as paranoia, agitation, anxiety etc.

Catecholamine, an adrenaline producing compound in the body is usually affected by the high use of cocaine or methamphetamines. Such drug overdose does not usually kill an individual but they can cause an increase in pulse, blood pressure, heart rate and body temperature. They can also cause strokes due to vessels spasm. Delusions and paranoia are common psychological symptoms in such drug use. These physical and psychological symptoms can be prevented by reducing blood pressure or heart rate and with the help of sedatives or anti-psychotic medicines.

Sedative drugs such as Xanax or Valium can cause slowing down of nervous system. Such drugs when consumed with alcohol can slow down brain function ultimately suppressing the breathing capability. In order to prevent this, the stomach of the drug overdosed individual can be pumped or a substance involving charcoal agent can be used to absorb the harmful substance from the stomach.

Painkillers such as Opioids, morphine and methadone, may cause muscle spasms, seizures or blue lips and nails. It would be a futile task to wake up a painkiller overdosed individual by simply shaking him. Doctors can use medications such as naloxone (opioid blockers) that are helpful in reversing the effect within a short period of time.

In 2013, more than 50% of drugs over dose deaths were due to pharmaceutical drugs usually used for treatment. According to Dr. Campton, “Fundamentally, people think when medication comes from a pharmacy or from a prescription, that it’s safe.” Dr. Campton also stated a few techniques to spot a drug overdose before time which included the individual:

  • falling asleep when it is not suitable
  • showing less coordination
  • the intoxication is out of proportion
  • having breathing difficulty
  • changing color

If any of the above signs and symptoms can be seen in people you may know, it is advisable to immediately take them to a medical profession for help.

Source: Menshealth.com